Since we had Monday off for Easter it was already going to be a short work week. Tuesday, my students were off the wall, but the day went ok. Wednesday, my tongue felt weird when I woke up. It sort of felt like I had burned it on something hot. When I looked in a mirror the middle of my tongue was a different color than the edges... like I said, weird! I went to work and called my family doctor when the office opened. I talked to a nurse who said it was probably a reaction to something and as long as it didn't get worse I could just come in at a scheduled time. But, if it did get worse then I should call back or go get checked out at the hospital. After lunch, my lip went numb and when I looked in the mirror, little blisters were forming all over the inside of my mouth. Nurse Sal said it was definitely a reaction and went to find some Benadryl for me. We were standing in the school safe (where the meds are kept) and Sal opened a bottle and told me to take a dose of it. I said, no way.... that I couldn't take some kids prescription drug. The parent (who is always hanging around the building) walked into the office at that moment and Sal yelled out to the Mom that she needed to use some of the Benadryl and was that ok. The Mom said of course, so I figured it was a sign that I should take it.
After that, Sal drove me to the hospital. She made jokes in the car that I should mention a little chest pain because it would get me seen faster. I didn't need to do that though. Apparently, they take allergies and swollen tongues very seriously. I was zipped right back into a room and the nurse came in with a doctor within minutes. They checked me out and decided that it was a medication I was on for high blood pressure. I mentioned that I had been on that particular drug for a couple years and the doctor said that an allergy can just come on suddenly and this drug is a common one for that to happen. They put me on a steroid, more Benadryl and sent me home with an appointment to see my family doctor two days later.
So... today I took off from work and went to my doctor. My family doctor agreed that it was probably the medication so I was switched to a different type and told to keep taking the steroid and the Benadryl. I told the doctor that it still felt funny and was told that it could last up to a week. :(
Later today, I went to a friend's house and told her about my symptoms and what the doctor said. She said, "That's exactly what happens to me when I eat Walnuts!" That's when I realized that Pepper has been making me breakfast lately and added Walnuts to my extra-healthy-but-lacking-taste oatmeal!! So now I don't know if it was the medicine or the walnuts. But I really don't like walnuts anyway and I already have the new replacement medication so I'm not risking another bout with a hu-gundous tongue again! :P